News

Codeine Can Be Deadly for Kids

Codeine is often found in headache, cough and even allergy medications, but it can be deadly. The American Academy of Pediatrics issued a recommendation this week urging doctors and parents to stop giving codeine to kids.

Officials say despite growing evidence of life-threatening reactions to the drug, it is still often prescribed to children.

Cleveland Clinic Children’s Doctor, Amy Sniderman says codeine is a strong drug that is often unpredictable.

 

The narcotic has been continuously used for decades in prescriptions to children for cough treatment and even for pain relief for surgeries such as when they get their tonsils removed.

Doctor Sniderman says kids can experience slowed breathing rates or even death after taking the standard dose. Some also suggest a lack of consistency from child-to-child on how their bodies break down the drug.

Doctor Sniderman suggests doctors work to decrease a child’s pain without the unpredictable and potentially deadly risks that come with using codeine.

The full AAP recommendation can be found in the Journal Pediatrics.

 

 

Categories: News

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s